Colorado, 2013Avalanche in Colorado, January 27, 2013
January 27, 2013 · NWS GJT · 1 event in 1 county or zone
A winter storm dropped heavy snow and brought gusty winds to the San Juan Mountains on January 26th. Avalanche conditions after this storm were hazardous in the back country.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm dropped heavy snow and brought gusty winds to the San Juan Mountains on January 26th. Avalanche conditions after this storm were hazardous in the back country. An avalanche occurred in the Swansea Gulch area which partially buried a skier.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 27, 10:50 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 27, 10:50 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1050 AM MST SUN JAN 27 2013
.UPDATE...
ISSUED AT 940 AM MST SUN JAN 27 2013
FORECAST PRETTY MUCH ON TRACK THIS MORNING. DENSE FOG HAS BECOME A
LOT LESS WIDESPREAD...BUT STILL HOLDING ON IN A FEW LOCATIONS LIKE
AROUND MONTROSE. LARGE SCALE FORCING HAS EXITED TO THE EAST WITH
DEPARTING SYSTEM AND WE SHOULD HAVE A BREAK IN THE STEADY
PRECIPITATION FOR THE REMAINDER OF THE DAY. HOWEVER...MOISTURE
CONTINUING TO STREAM NORTHEAST OVER THE AREA AHEAD OF DIGGING
UPPER LEVEL TROUGH OVER THE GREAT BASIN...AND SOME INSTABILITY THE
VERTICAL PROFILE SHOULD LEAD TO SHOWERY PRECIPITATION FOR THE
AFTERNOON. WINTER WEATHER ADVISORIES AND WARNINGS WILL REMAIN IN
PLACE THROUGH THE DAY...THOUGH MAY BE CANCELLED IN THE MID
AFTERNOON. ADDITIONAL SNOWFALL WILL BE GENERALLY BE UNDER 2 INCHES.
&&
.SHORT TERM...(TODAY)
ISSUED AT 452 AM MST SUN JAN 27 2013
SATELLITE IMAGERY IS SHOWING THE FOCUS FOR THIS STORM MOVING EAST OF
THE DIVIDE THE PAST FEW HOURS AS THE NEXT TROF OVER THE EASTERN
GREAT BASIN FORCES THIS STORM ONTO THE PLAINS. LARGE SCALE
SUBSIDENCE IS TAKING OVER BEHIND THIS WAVE AND THE PRECIPITATION
LOOKS TO HAVE BEGUN AND GENERAL DOWNWARD TREND IN INTENSITY. HOWEVER
SHORT TERM MODEL 1.5 PVU FIELDS INDICATE SOME WEAK RIPPLES IN THE
FLOW MOVING BEHIND THE MAIN TROF. THIS WEAK LIFT WILL COMBINE WITH
AN INCREASE IN INSTABILITY AS COOLER AIR WORKS IN ALOFT TO KEEP A
CONVECTIVE ELEMENT TO THE PRECIPITATION THROUGH THE LATE MORNING AND
AFTERNOON HOURS. HIGH POPS EARLY THIS MORNING WHERE PRECIPITATION IS
FALLING AND ACCORDING TO RADAR TRENDS BUT THESE WILL BE LOWERING
THROUGH THE DAY...ESPECIALLY ACROSS THE VALLEYS AS THE FOCUS BECOMES
MORE TERRAIN BASED. HAVE DECIDED TO DROP THE HEADLINES FOR THE
SOUTHEAST UTAH MOUNTAINS AS SNOTELS HAVE SHOWN ACCUMULATIONS
BEGINNING TO LEVEL OFF AND THE DENDRITIC LAYER SHOULD BE DECREASING.
NOT EXPECTED MUCH ADDITIONAL ACCUMULATION OVER THE SOUTHERN AND
CENTRAL ZONES BUT WITH SNOW STILL ACCUMULATING IN MANY PLACES THIS
MORNING WILL LET THE HEADLINES CONTINUE. EXPECT THESE MAY BE
CAN CELLED EARLY AS WELL IF MODEL TRENDS PAN OUT. WITH THE EXCEPTION
OF THE FLAT TOPS SNOTELS SEEM TO INDICATED WARNING CRITERIA WAS MOST
LIKELY MET IN THE SAN JUANS WITH THE ADVISORY AREAS ON TRACK THIS
MORNING AS WELL. AS FOR THE DENSE FOG ADVISORY IT WILL BE LEFT IN
PLACE THROUGH THE MORNING AS WELL. CLEARING BEHIND THIS WAVE LOOKS
TO BE HELPING DENSE FOG AND LOW CLOUDS REFORM ACCORDING THE 11-3.9
PRODUCT. WEB CAMS ALSO SHOW AREAS OF FOG ALONG 1-70 AND DOWN TO
DELTA. THIS SHOULD IMPROVE THROUGH MID MORNING AS WELL. AS FOR
TEMPERATURES FEEL GUIDANCE CONTINUES TO WARM IN MANY PLACES SO
GENERALLY WENT NEAR GOING FORECAST WITH JUST A FEW TWEAKS UPWARD.
.LONG TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 452 AM MST SUN JAN 27 2013
COLD TROUGH SPLITS TO A DEGREE AS IT MOVES ACROSS THE INTERMOUNTAIN
WEST...BUT DEEP SWLY FLOW ACROSS THE SERN HALF AND LARGE SCALE
ASCENT WILL BRING MORE SIGNIFICANT SNOWFALL TO SOUTHWEST ASPECTS.
SPECIFIC HUMIDITIES REMAIN HIGH WITH 700 MB VALUES RANGING FROM 3 TO
4 G/KG...BUT WITH A STRENGTHENING JET WILL BE OVER SW COLORADO LATE
TONIGHT AND MONDAY. SIGNIFICANT QPF WILL EQUATE TO 1 TO 2 FEET OF
HEAVY WET SNOW...PARTICULARLY OVER THE SOUTH FACING SAN JUAN
MOUNTAINS WHERE THE HIGHEST AMOUNTS ARE EXPECTED. WILL UPGRADE THE
MOUNTAIN WATCHES TO A WINTER STORM WARNING EXCEPT FOR THE PARK/GORE
RANGE ZONES. SOMEWHAT TRICKY FORECAST FOR THE DURANGO AND PAGOSA
SPRINGS AREA AS AIR MASS WILL BE RELATIVELY WARM AND MOIST AS THE
PRECIPITATION EXPANDS OVERNIGHT...AND IF IT DID SNOW...HOW MUCH WILL
ACCUMULATE IF TEMPS STAY ABOVE FREEZING. MID LEVEL EQUIVALENT
POTENTIAL VORTICITY WILL BE LESS THAN ZERO...COMBINED WITH LOWERING
HEIGHTS AND MODERATE TO HEAVY PCPN...BELIEVE SNOW LEVELS WILL BE
LOWER THAN MODEL SOUNDINGS INDICATE. WILL HOIST WINTER STORM WATCH
BUT ALLOW THE NEXT CREW TAKE ANOTHER LOOK AT MODEL DATA TO CONFIRM
THIS THINKING BEFORE HOISTING ANY VALLEY WARNINGS.
DYNAMIC COLD FRONT MARCHES ACROSS THE FORECAST AREA NORTHWEST TO
SOUTHEAST ON MONDAY INTO MONDAY NIGHT...AND EXPECT A BURST OF HEAVY
SNOW WITH THIS FEATURE. THIS FRONT HAS GREATER IMPACT ON THE NORTH
AND CENTRAL AREAS...IMPACTING VALLEYS AND MOUNTAINS. NOT SURE IF
THE PARK/GORE RANGE WILL RECEIVE WARNING AMOUNTS OF SNOW AS VAIL AND
RABBIT EARS PASSES WILL BE SOMEWHAT SHELTERED IN THE PREFRONTAL SW
FLOW. ANY RAIN THAT PRECEDES THE FRONT IN THE VALLEY WILL CHANGE
OVER TO ALL SNOW VERY QUICKLY.
TURNING MUCH COLDER ONCE AGAIN AS ANOTHER COLD AIR MASS WILL SETTLE
ACROSS THE REGION. STRONG CYCLONIC NORTHWEST FLOW WILL PERSIST INTO
THURSDAY MORNING BEFORE PACIFIC RIDGE MOVES INLAND. IN THIS
SCENARIO...THE NRN DIVIDE MOUNTAIN (IN PARTICULAR THE PARK RANGE)
COULD RECEIVE SIGNIFICANT POWDERY SNOWFALL. STRONG GRADIENT FLOW
REACHES THE SRN MOUNTAINS...ALL NORTHWEST FACING ASPECTS HAVE THE
POTENTIAL OF OBSERVING SOME SNOWFALL. POTENTIAL ADVISORIES (OR
WARNINGS) MAY BE REQUIRED AS PERSISTENT SNOW TARGETS THE NORTH AND
CENTRAL AREAS.
FRIDAY AND SATURDAY...WARMING TREND AS STRONG NORTHWEST FLOW ABATES
AND PACIFIC RIDGE SHIFTS INLAND. BUT AS BEEN THE CASE FOR
JANUARY...EXPECT SNOW COVERED VALLEYS TO BE AFFECTED BY INVERSIONS
AND STAYING BELOW CLIMO.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1050 AM MST SUN JAN 27 2013
IT APPEARS WE ARE OUT OF THE DENSE FOG AT VALLEY SITES THROUGH THE
NEXT 24 HOURS. A WEAKLY UNSTABLE AIRMASS THIS AFTERNOON SHOULD
YIELD SHOWERS ACROSS THE REGION WITH BIGGEST IMPACTS IN THE
MOUNTAINS. CIGS/VSBY WILL VARY AS SHOWERS PASS THROUGH...WITH SOME
DIPPING INTO THE HIGH IFR RANGE AT TIMES. MOISTURE AND SYNOPTIC
SCALE LIFT ON THE INCREASE TONIGHT...AND ADVANCING 700 MB FRONT
WILL BRING INCREASING CHANCES FOR RA/SN WEST TO EAST. BROUGHT
CONDITIONS DOWN INTO IFR LATE TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ009-
012-013-017.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ018-
019.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST TUESDAY
FOR COZ009-012-013-017>019.
WINTER STORM WATCH FROM 6 PM MST THIS EVENING THROUGH MONDAY
EVENING FOR COZ022-023.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING
FOR COZ004-010.
UT...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST TUESDAY
FOR UTZ028.
&&
UPDATE...BM
SHORT TERM...PF/15
LONG TERM...PF
AVIATION...BMHazardous weather outlook, Jan 27, 6:43 AM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
643 AM MST SUN JAN 27 2013
COZ001>014-017>023-UTZ022>025-027>029-281400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
643 AM MST SUN JAN 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL TEMPORARILY DECREASE ACROSS THE AREA TODAY. THIS
WILL BE BRIEF AS THE NEXT WINTER STORM ARRIVES TONIGHT WITH SNOW
INCREASING. SOUTHWEST FACING MOUNTAIN ASPECTS WILL RECEIVE THE
HEAVIEST SNOW TONIGHT. SNOW LEVELS WILL LOWER TO AROUND 5000
FEET...WITH RAIN CHANGING OVER TO SNOW LATE TONIGHT. SEE WINTER
WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT PERIODS OF HEAVY SNOW IN THE MOUNTAINS WITH OCCASIONAL
LIGHT SNOW IN THE VALLEYS. SNOW ACCUMULATIONS WILL RANGE FROM 8 TO
16 INCHES IN THE MOUNTAINS...WITH UPWARDS TO 2 FEET ACROSS THE SAN
JUAN MOUNTAINS. THE POTENTIAL EXISTS FOR SIGNIFICANT ACCUMULATIONS
IN THE DURANGO AND PAGOSA SPRINGS VICINITY. SNOW WILL TAPER OFF
MONDAY NIGHT. SEE WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS.
TUESDAY THROUGH THURSDAY...TURNING COLDER ONCE AGAIN WITH MORE
SNOW EXPECTED IN THE MOUNTAINS AND SOME SNOW IN THE NORTHERN AND
CENTRAL VALLEYS. HEAVY SNOW MAY OCCUR TOWARD THE NORTHERN DIVIDE
THAT IMPACTS VAIL AND RABBIT EARS PASS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Jan 27, 7:34 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
734 AM MST SUN JAN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM SNOW SILVERTON 37.81N 107.66W
01/27/2013 M11.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
24HR SNOWFALL
&&
EVENT NUMBER GJT1300025
DCLocal storm report, Jan 27, 7:40 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
740 AM MST SUN JAN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 18 NNE DURANGO 37.53N 107.74W
01/27/2013 M9.0 INCH LA PLATA CO DEPT OF HIGHWAYS
24HR SNOWFALL
&&
EVENT NUMBER GJT1300026
DCLocal storm report, Jan 27, 8:23 AM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 AM MST SUN JAN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM DEBRIS FLOW ANETH 37.22N 109.18W
01/26/2013 SAN JUAN UT LAW ENFORCEMENT
GRAND COUNTY SHERRIFFS OFFICE REPORTED LARGE ROCKS ON
THE ROAD NEAR LA SAL AND ALONG HIGHWAY 262 BETWEEN
MONTEZUMA CREEK AND ANETH BOULDERS AND SOME WATER WERE
ON THE ROAD EARLIER IN THE DAY.
0746 AM SNOW 3 SW ASPEN 39.16N 106.87W
01/27/2013 M4.0 INCH PITKIN CO PUBLIC
ASPEN HIGHLANDS SKI RESORT 24 HOUR TOTAL
0755 AM HEAVY SNOW 1 E TELLURIDE 37.94N 107.79W
01/27/2013 M12.0 INCH SAN MIGUEL CO PUBLIC
TELLURIDE SKI AREA RECEIVED 12 INCHES NEW SNOW IN THE
LAST 24 HOURS.
0759 AM SNOW MOUNT CRESTED BUTTE 38.90N 106.96W
01/27/2013 M9.0 INCH GUNNISON CO PUBLIC
CRESTED BUTTE SKI RESORT 24 HOUR TOTAL
0802 AM HEAVY SNOW GOTHIC 38.96N 106.99W
01/27/2013 M14.0 INCH GUNNISON CO TRAINED SPOTTER
24 HOUR TOTAL
0803 AM SNOW NE POWDERHORN SKI 39.06N 108.16W
01/27/2013 M10.0 INCH MESA CO PUBLIC
48 HOUR TOTAL
0813 AM HEAVY SNOW 5 SSW COAL BANK PASS 37.63N 107.82W
01/27/2013 M15.0 INCH LA PLATA CO PUBLIC
DURANGO MTN SKI RESORT 24 HOUR TOTAL
0815 AM SNOW 1 ESE TENNESSEE PASS 39.36N 106.30W
01/27/2013 M3.0 INCH EAGLE CO PUBLIC
SKI COOPER 24 HOUR TOTAL
0820 AM HEAVY SNOW 6 N CRESTED BUTTE 38.96N 106.98W
01/27/2013 M14.0 INCH GUNNISON CO COCORAHS
24 HOUR STORM TOTAL
&&
EVENT NUMBER GJT1300027
EVENT NUMBER GJT1300028
EVENT NUMBER GJT1300029
EVENT NUMBER GJT1300030
EVENT NUMBER GJT1300031
EVENT NUMBER GJT1300032
EVENT NUMBER GJT1300033
EVENT NUMBER GJT1300034
EVENT NUMBER GJT1300035
BMOYERLocal storm report, Jan 27, 9:46 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
946 AM MST SUN JAN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 6 S MESA 39.08N 108.13W
01/27/2013 M3.0 INCH MESA CO NWS EMPLOYEE
24 HOUR SNOW TOTAL
&&
EVENT NUMBER GJT1300036
BMOYERLocal storm report, Jan 27, 11:45 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1145 AM MST SUN JAN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW SILVERTON 37.81N 107.66W
01/27/2013 M10.0 INCH SAN JUAN CO TRAINED SPOTTER
24 HOUR STORM TOTAL
&&
EVENT NUMBER GJT1300037
BMOYERAvalanche, Southwestern San Juan Mountains
- When
- January 27, 1:00 PM MST to 1:10 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A skier triggered an avalanche which swept him down approximately 50 vertical feet and partially buried him under 12 to 18 inches of debris. The skier was conscious and breathing when uncovered by fellow riders approximately 3 minutes after the avalanche. There were no reported injuries.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, January 27 to 29, 20131 death · 1 injured · 6 events
- Winter Storm in Wisconsin, January 27, 20131 death · 1 injured · 6 events
- Winter Weather in Minnesota, January 27, 20131 death · 8 events
- Avalanche in Wyoming, January 27, 20131 death · 1 event
- Avalanche in Wyoming, January 27, 20131 death · 1 event
- Winter Weather in Montana, January 27, 20131 death · 1 event
- Winter Storm in Minnesota, January 27, 201312 injured · $20,000 · 7 events
- Ice Storm in Iowa, January 27, 2013$550,000 · 14 events
- Blizzard in Alaska, January 27 to 29, 2013$75,000 · 4 events
- Winter Weather in Iowa, January 27, 201321 events
- Winter Weather in Wisconsin, January 27 to 28, 201320 events
- Winter Weather in Indiana, January 27 to 28, 201317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493441.